MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC ARTIC-L¿ AND ARTIC-XL¿ SPINAL SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT,

MEDTRONIC SOFAMOR DANEK USA, INC ARTIC-L¿ AND ARTIC-XL¿ SPINAL SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT,
Model Number 5330009
Medical Device Problem Codes Use of Device Problem (1670); Material Deformation (2976); Mechanics Altered (2984)
Health Effect - Clinical Codes Paralysis (1997); Spinal Cord Injury (2432)
Date of Event 02/14/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Paralysis and dural injury.Product qty-2 with same lot#.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Information was received from a healthcare provider via a manufacturer representative regarding an inserter and cage used for spinal surgery.Pre-op diagnosis was lumbar hernia.Procedure performed in the event was tlif.Levels implanted was l1/2.It was reported that intra-operatively, when the arctic-l was inserted, the cage rotated at the intervertebral foramina.There is a possibility that the dura injury occurred during that time.After the surgery, the patient suffered from paralysis in the right lower limb.There was a delay of less than 60 minutes.The cage (8*25 mm) was installed on the reported inserter, but when attempted to insert into intervertebral space, the angle of the cage changed.The intervertebral foramina had osteopetrosis.Therefore, after scraping the outer bone, the cage was re-installed on the same inserter and inserted again.Before inserting the cage, the trail was not used/tried; and a rotate distractor of 8 mm was implemented.When installing the cage to the inserter, it was installed straightly according to the procedure manual, and tightened the thumb wheel more, and was properly installed.The paralysis on the patient predicted post-operatively, but it was unclear.No problem was observed on the cage, and it has been implanted into the patient.Some treatment was given for the dural damage.The surgeon said that inserters might have deformed.The inserters were related to the patient¿s paralysis because the cage was unlocked at an unintended timing by the operator at the time of insertion.Surgeon claimed that the defect on inserters triggered the dural damage.The dural damage seemingly caused the paralysis.
 
Additional Manufacturer Narrative
Additional information: d9, h3, h6.H3: product analysis: product# 5330009 lot # id19k009 visual inspection did not reveal any damage to the threads or the shaft of the inserter.Functional check confirmed the inserter was able to be loaded and locked into the articulating shaft without any issues.The inserter appears to function as intended.No fault found.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Correction : h6 medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
ARTIC-L¿ AND ARTIC-XL¿ SPINAL SYSTEM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT,
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
Manufacturer (Section G)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
Manufacturer Contact
glen belmer
1800 pyramid place
memphis, TN 38132
6122713209
MDR Report Key13862242
Report Number1030489-2022-00277
Device Sequence Number20006428
Product Code MAX
UDI-Device Identifier00643169762077
UDI-Public00643169762077
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K171689
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number5330009
Device Catalogue Number5330009
Device Lot NumberID19K009
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/22/2022
Supplement Date Received by Manufacturer04/21/2022
04/23/2024
Initial Report FDA Received Date03/23/2022
Supplement Report FDA Received Date05/18/2022
04/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/13/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexMale